Skip to content
This is a text only leaflet, designed for the visually impaired. Please visit our electronic Medicines Compendium (eMC) website to view the original document which may contain images or tables.

You may be able to get this leaflet in large print, Braille or as an audio CD, call the RNIB Medicine Leaflet line on 0800 198 5000 for more information.

The product code for this leaflet is: PL04425/0637

 

Solpadol Caplets

Company Details

SANOFI


1 Onslow StreetGuildfordSurreyGU1 4YS
Telephone:
Fax:
Medical Information Direct Line:
Medical Information e-mail:uk-medicalinformation@sanofi.com
[view all information leaflets from this company]

PATIENT INFORMATION LEAFLET

SOLPADOL 30mg/500mg CAPLETS

Codeine Phosphate and Paracetamol

Is this leaflet hard to see or read?

Phone 08453727101 for help

Read all of this leaflet carefully before you start taking this medicine.

  • Keep this leaflet. You may need to read it again.
  • If you have further questions, please ask your doctor or pharmacist.
  • This medicine has been prescribed for you. Do not pass it on to others. It may harm them, even if their symptoms are the same as yours.
  • If any of the side effects gets serious, or if you notice any side effect not listed in this leaflet, please tell your doctor or pharmacist.

In this leaflet:

1. What Solpadol is and what it is used for
2. Before you take Solpadol
3. How to take Solpadol
4. Possible side effects
5. How to store Solpadol
6. Further information

Go to top of the page

1. What Solpadol is and what it is used for

The name of your medicine is Solpadol 30mg/500mg Caplets (called Solpadol throughout this leaflet)

Solpadol contains two different medicines called codeine phosphate and paracetamol. Codeine belongs to a group of medicines called opioid analgesics which act to relieve pain. Solpadol is used to treat severe pain. Codeine can be used in children over 12 years of age for the short-term relief of moderate pain that is not relieved by other painkillers such as paracetamol or ibuprofen alone.

Go to top of the page

2. Before you take Solpadol

Important things you should know about Solpadol

  • Do not take for longer than your doctor tells you to
  • Taking codeine regularly for a long time can lead to addiction, which might cause you to feel restless and irritable when you stop the caplets
  • Taking a painkiller for headaches too often or for too long can make them worse

Do not take Solpadol and tell your doctor if:

  • You are allergic (hypersensitive) to codeine, paracetamol or any of the other ingredients in your medicine (listed in Section 6: Further information). Signs of an allergic reaction include a rash and breathing problems. There can also be swelling of the legs, arms, face, throat or tongue
  • You have severe asthma attacks or severe breathing problems
  • You have recently had a head injury
  • You have been told by your doctor that you have increased pressure in your head.
    Signs of this include:headaches, being sick (vomiting) and blurred eyesight
  • You have recently had an operation on your liver, gallbladder or bile duct (biliary tract)
  • You are taking medicine to treat depression called MAOls (monoamine oxidase inhibitors) or have taken them in the last 2 weeks. MAOls are medicines such as moclobemide, phenelzine or tranylcypramine (see 'Taking other medicines')
  • You are an alcoholic
  • The person going to take the caplets is under 12 years of age.
  • You are under 18 years of age and have had your tonsils or adenoids removed due to obstructive sleep apnoea syndrome
  • If you know that you metabolise very rapidly codeine into morphine
  • If you are breastfeeding

Do not take Solpadol if any of the above apply to you.

Warnings and precautions

Take special care and check with your doctor before taking Solpadol if:

  • You have severe kidney or liver problems
  • You have problems passing water or prostate problems
  • You have a bowel problem such as colitis or Crohn's disease or a blockage of your bowel
  • You are elderly

Codeine is transformed to morphine in the liver by an enzyme. Morphine is the substance that produces pain relief. Some people have a variation of this enzyme and this can affect people in different ways. In some people, morphine is not produced or produced in very small quantities, and it will not provide enough pain relief. Other people are more likely to get serious side effects because a very high amount of morphine is produced. If you notice any of the following side effects, you must stop taking this medicine and seek immediate medical advice: slow or shallow breathing, confusion, sleepiness, small pupils, feeling or being sick, constipation, lack of appetite. If you are not sure if any of the above apply to you, talk to your doctor or pharmacist before taking this medicine.

Taking other medicines

Please tell your doctor or pharmacist if you are taking or have recently taken any other medicines.

This includes medicines obtained without a prescription, including herbal medicines. This is because Solpadol can affect the way some other medicines work. Also, some other medicines can affect the way Solpdaol works.

While taking Solpadol you should not take any other medicines which contain paracetamol.

This includes some painkillers, cough and cold remedies. It also includes a wide range of other medicines available from your doctor and more widely in shops.

Do not take this medicine, and tell your doctor, if you are taking

  • Medicines to treat depression called MAOIs (monoamine oxidase inhibitors) or have taken them in the last 2 weeks. MAOIs are medicines such as moclobemide, phenelzine, tranylcypramine

Tell your doctor if you are taking any of the following medicines:

  • Medicines which make you drowsy or sleepy (CNS depressants)
  • Medicines used to thin the blood such as warfarin
  • Chloramphenicol - an antibiotic used for infections
  • Metoclopramide or domperidone - used to stop you feeling sick (nausea) or being sick (vomiting)
  • Colestyramine - for lowering blood cholesterol levels
  • The oral contraceptive pill

If you are not sure if any of the above apply to you, talk to your doctor or pharmacist before taking Solpadol.

Taking Solpadol with food and drink

You should not drink alcohol while you are taking these caplets. This is because Solpadol can change the way alcohol affect you.

Children and adolescents

Use in children and adolescents after surgery

Codeine should not be used for pain relief in children and adolescents after removal of their tonsils or adenoids due to Obstructive Sleep Apnoea Syndrome.

Use in children with breathing problems

Codeine is not recommended in children with breathing problems, since the symptoms of morphine toxicity may be worse in these children.

Pregnancy and breast-feeding

Talk to your doctor before taking these caplets if:

  • You are pregnant, think you may be pregnant or plan to get pregnant

Do not take Solpadol and speak to your doctor if:

  • You are in the last three months of pregnancy
  • In labor

Do not take codeine while you are breastfeeding. Codeine and morphine passes into breast milk.

Driving and using machines

Solpadol can affect your ability to drive as it may make you sleepy or dizzy.

  • Do not drive while taking this medicine until you know how it affects you.
  • It is an offence to drive if this medicine affects your ability to drive.
  • However, you would not be committing an offence if:
    • The medicine has been prescribed to treat a medical or dental problem and
    • You have taken it according to the instructions given by the prescriber or in the information provided with the medicine and
    • It was not affecting your ability to drive safely

Talk to your doctor or pharmacist if you are not sure whether it is safe for you to drive while taking this medicine.

Changing or stopping treatment

Long term usage of Solpadol may lead to tolerance and dependence. If you have taken regular daily doses of Solpadol for a long time, do not increase the dose or suddenly stop treatment without discussing this with your doctor.

Go to top of the page

3. How to take Solpadol

Always take Solpadol exactly as your doctor has told you. You should check with your doctor or pharmacist if you are not sure.

  • Do not take more than the recommended dose
  • Do not take for longer than your doctor tells you to

Adults and children over 12

  • Take this medicine by mouth
  • Swallow the caplets whole with a drink of water
  • The usual dose of Solpadol is 2 caplets, taken together
  • Adults should wait at least 4 hours before taking another dose
  • Children aged 12 years and over should wait at least 6 hours before taking another dose.
  • Do not take more than 8 caplets in any 24-hour period
  • This medicine should not be taken for more than 3 days. If pain does not improve after 3 days, talk to your doctor for advice
  • Elderly people may be prescribed a lower dose

Children

Solpadol should not be given to children below the age of 12 years, due to the risk of severe breathing problems.

If you take more Solpadol than you should

  • Tell your doctor or go to your nearest hospital casualty department straight away - even if you feel well. This is because of the risk of delayed, serious liver damage
  • Remember to take any remaining caplets and the pack with you. This is so the doctor knows what you have taken

If you have forgotten to take Solpadol

If you forget to take a dose at the right time, take it as soon as you remember. However, if it is almost time for your next dose, skip the missed dose. Do not take two doses at or near the same time.

Remember to leave at least 4 hours between doses.

Go to top of the page

4. Possible side effects

As with all medicines, Solpadol can cause side effects, although not everybody gets them. The following side effects may happen with this medicine:

Important side effects you should know about Solpadol

  • Taking a painkiller for headaches too often or for too long can make them worse.
  • Taking codeine regularly for a long time can lead to addiction, which might cause you to feel restless and irritable when you stop the caplets

Stop taking Solpadol and see a doctor or go to a hospital straight away if:

  • You have difficulty in breathing or you feel dizzy
  • You get swelling of the hands, feet, ankles, face, lips or throat which may cause difficulty in swallowing or breathing.
    You could also notice an itchy, lumpy rash (hives) or nettle rash (urticaria).
    This may mean you are having an allergic reaction
  • You get serious skin reactions. Very rare cases have been reported.

Talk to your doctor straight away if you notice the following serious side effect

  • Severe stomach pain, which may reach through to your back. This could be a sign of inflammation of the pancreas (pancreatitis). This is very rare side effect.

Tell your doctor or pharmacist if any of the following side effects gets serious or lasts longer than a few days:

  • Constipation
  • Feeling sick (nausea), being sick (vomiting)
  • Dizziness, light-headedness, drowsiness, confusion
  • Difficulty in passing water (urine)
  • Becoming dependent on codeine
  • You get infections or bruise more easily than usual. This could be because of a blood problem (such as agranulocytosis, neutropenia or thrombocytopenia)
  • Redness of the skin (erythema), Itchy lumpy rash (urticaria)

Reporting of side effects

If you get any side effects, talk to your doctor, pharmacist or nurse. This includes any possible side effects not listed in this leaflet. You can also report side effects directly (see details below). By reporting side effects you can help provide more information on the safety of this medicine.

United Kingdom

Yellow Card Scheme at www.mhra.gov.uk/yellowcard

Malta

ADR Reporting
The Medicines Authority
Post-Licensing Directorate
203 Level 3
Rue D'Argens
GŻR-1368 Gżira
Website:www.medicinesauthority.gov.mt
e-mail:postlicensing.medicinesauthority@gov.mt
Go to top of the page

5. How to store Solpadol

Keep this medicine in a safe place out of the sight and reach of children. Do not use this medicine after the expiry date shown on the pack. Store your medicine in the original packaging in order to protect from moisture. Do not store above 25°C. Ask your pharmacist how to dispose of medicines no longer required. Do not dispose of medicines by flusing down a toilet or sink or by throwing out with your normal household rubbish. This will help protect the environment.

Go to top of the page

6. Further information

What SolpadoI 30mg/500mg Caplets contain

  • The active substances of Solpadol 30mg/500mg Caplets are codeine phosphate and paracetamol. Each caplet contains 30mg of codeine phosphate and 500mg of paracetamol.
  • The other ingredients are pregelatinised starch, maize starch, potassium sorbate, microcrystalline cellulose, stearic acid, talc, magnesium stearate, povidone and croscarmellose sodium (type A)

What Solpadol 30mg/500mg Caplets look like and contents of pack

Solpadol 30mg/500mg Caplets are white, capsule shaped tablets (caplets), marked with the word 'SOLPADOL' on one face. They come in cartons of 4, 10, 24, 30, 60 and 100 caplets. Not all pack sizes may be marketed.

The Marketing Authorisation Holder is

Sanofi
One Onslow Street
Guildford
Surrey
GU1 4YS
UK
Tel:0845 372 7101
email:uk-medicalinformation@sanofi.com

The Manufacturer is

Zentiva
One Onslow street
Guildford
Surrey
GU14YS
United Kingdom

or

Fawdon Manufacturing Centre
Edgefield Avenue
Fawdon
Newcastle upon Tyne
NE33TT
United Kingdom
Go to top of the page

This leaflet was last updated in April 2014

© Sanofi 1989-2014


Text size normal Text size at 110% Text size at 120%

CHANGE FORMAT

 

USEFUL INFO

 

QUICK LINKS